Provided by PEER VIII. PEER (Physician's Evaluation and Educational Review in Emergency Medicine) is ACEP's gold standard in self-assessment and educational review. These questions are from the latest edition of PEER VIII. To learn more about PEER VIII, or to order it, go to www.acep.org/bookstore.
- Two young parents bring their 4-month-old daughter to the emergency department for excessive crying. She has been gaining weight appropriately, is afebrile, and had a normal birth history. Which of the following has the highest yield in leading to a correct diagnosis?
A. Applying a cardiac monitor
B. Obtaining a urinalysis and culture
C. Staining the eyes with fluorescein
D. Undressing the infant completely
- A 30-year-old woman presents 2 hours after ingesting an unknown quantity of aspirin. She has normal vital signs, no tinnitus, no acidosis, no measurable level of acetaminophen, and a serum salicylate concentration of 24 mg/dL. Which of the following is the appropriate management plan?
B. Observation and measurement of serial salicylate concentrations
C. Urinary acidification
D. Use of the Rumack-Matthew nomogram to determine disposition
- A 7-year-old girl presents by ambulance in full cardiopulmonary arrest. The paramedic reports that the mother said the girl had been vomiting and had diarrhea for several days. What is the best approach to obtain access?
A. Central intravenous line in the femoral vein
B. Central intravenous line in the subclavian vein
C. Intraosseous line in the anterior tibia
D. Peripheral intravenous line in the antecubital fossa
- End-tidal carbon dioxide monitoring is:
A. A poor predictor of correct endotracheal tube placement
B. An early indicator of carbon dioxide when the colorimetric sensor turns purple
C. An early indicator of respiratory depression during procedural sedation
D. Less accurate when used during CPR
- What is the most common cause of death in advanced Parkinson's disease?
A. Drug toxicity
B. Respiratory failure
D. Trauma-related injury
- The answer is D, Undressing the infant completely.
(Fleisher, 203-205; Strange, 91-95; Wolfson, 1137-1139)
The physical examination of a completely undressed infant has been shown to yield information leading to a diagnosis in over half of infants who present with acute, unexplained, excessive crying. There are many causes of excessive crying that range in severity from benign to life threatening. Admittedly, there are numerous instances in which excessive crying spontaneously resolves and the etiologies are never definitively identified. When the crying persists and an etiology can (eventually) be found, the physical examination seems to be the most helpful part of the evaluation. The examination should specifically cover signs of injury (including nonaccidental), hair tourniquets, signs of infection (rash, omphalitis), signs of cardiovascular distress, testicular torsion, and intussusception. This is particularly true when, as in this case, the histories of these conditions are similar. Supraventricular tachycardia is a recognized cause of excessive crying and can be identified on a cardiac monitor. Urinary tract infections are one cause of excessive crying but can present with fever. Corneal abrasions are a cause of crying; fluorescein staining reveals the diagnosis, but corneal abrasion is the cause of excessive crying in only a small minority of afebrile infants.
- The answer is B, Observation and measurement of serial salicylate concentrations.
(Marx, 1954-1956; Wolfson, 1387-1391)
The patient in this question is presenting soon after the ingestion of an unknown quantity of aspirin, so the course of illness is unpredictable. Observation and measurement of serial salicylate concentrations are the most appropriate management. Significant aspirin poisonings, particularly but not exclusively with extended-release or enteric-coated preparations, are characterized by prolonged absorption; it is impossible to make a definitive disposition recommendation this early by a single point in time. Close observation and repeated measurement of salicylate concentrations, typically with serial blood gases and chemistry measurements, are appropriate to ensure that peak toxicity has clearly resolved. In poisoning, salicylates can uncouple oxidative phosphorylation and cause a primary respiratory alkalosis, a metabolic acidosis, and capillary leak, which can lead to noncardiogenic pulmonary edema. Urinary alkalinization (not acidification, which is not used in any poisoning) can help eliminate salicylate by ion trapping salicylate and preventing renal reabsorption. Ensuring that serum pH is at least normal is probably more crucial for outcome to help prevent the lipid soluble form of salicylate from entering the CNS. Hemodialysis should be available; when performed at the appropriate time, it is the definitive treatment to prevent death. Indications for hemodialysis include altered level of consciousness, significant acidosis, noncardiogenic pulmonary edema, worsening clinical condition, and renal failure. Texts list indications for hemodialysis based on serum concentrations of 100 mg/dL in acute cases and 40 mg/dL in chronic cases. These are reasonable recommendations, but hemodialysis must not be withheld if the patient meets other indications despite not having concentrations this high. In the scenario described, the patient does not meet criteria for hemodialysis but certainly might later. The Rumack-Matthew nomogram is used to guide therapy in acute acetaminophen poisonings. Another nomogram (Done nomogram) was attempted to help determine management of salicylate poisoning, but it was flawed, and its use has been abandoned.
- The answer is C, Intraosseous line in the anterior tibia.
(Fleisher, 17-19, 1761-1762; Roberts, 431-442)
During a resuscitation, establishing intraosseous (IO) access can be faster than establishing intravascular access in both pediatric and adult patients. Typical placement of an IO line is in the anterior-superior aspect of the proximal tibia, approximately 1 cm distal and 1 cm medial of the tibial tuberosity. Contraindications to IO line placement include prior attempt at IO placement or fracture in the extremity, overlying cellulitis, and past medical history of osteogenesis imperfecta or osteopenia. Besides the tibia, other sites for IO line placement include the distal femur, the medial malleolus, the distal humerus, and the anterior-superior aspect of the iliac crest. Complications of IO line placement include osteomyelitis, compartment syndrome, fracture of the bone the line is placed in, and necrosis of the underlying skin. When a patient is in cardiopulmonary arrest, attempts to establish peripheral intravenous access, especially in children, are not likely to be successful and should not be attempted. Establishing central intravenous access is a step that should wait until after the patient's condition has been stabilized; that time is better spent on resuscitation efforts. The preferred site for central intravenous access in the pediatric patient is in the femoral vein. Subclavian vein cannulation is not ideal in younger patients because of a higher rate of complications with pneumothorax.
- The answer is C, An early indicator of respiratory depression during procedural sedation.
(Marx, 24-26; Tintinalli, 285-287)
End-tidal carbon dioxide monitoring (ETco2), or capnometry, is a useful monitor of respiratory and metabolic status. It can detect apnea or hypoventilation before it is noted on clinical examination or by changes in pulse oximetry, including in patients with respiratory depression caused by procedural sedation. Exhaled carbon dioxide reflects the partial concentration of alveolar carbon dioxide, which correlates with arterial levels of carbon dioxide. There are two types of ETco2 monitoring devices: a colorimetric sensor and a quantitative capnometry that provides continuous measurement. Colorimetric sensors are used to confirm intubation and are good for only a short period of time. They turn from purple to yellow in the presence of ETco2. Capnometry can be used to monitor and even predict the response to resuscitation and CPR. In a pulseless patient without artificial ventilation and perfusion, the ETco2 level will be low, but this is related to poor perfusion, not to the accuracy of the monitor.
- The answer is B, Respiratory failure.
(Tintinalli, 1170-1171; Wolfson, 798-800)
The most common cause of death in patients with severe Parkinson's disease is respiratory failure. Parkinson's disease is characterized by 1 or more of 4 classic findings: resting tremor, cogwheel rigidity, bradykinesia (slowed movement) or akinesia (absence of movement), and altered posture and equilibrium. The pathophysiology of the disease involves a loss of functional dopaminergic receptors due to alterations at the cellular level. Patients are at risk for respiratory distress and pneumonia, especially during off periods. On and off periods are characteristic of patients with Parkinson disease. During off periods, patients lack available dopamine needed to initiate movement and can experience freezing episodes or significant slowing of movements. Medications used to treat Parkinson's disease (levodopa) can become less effective over time. Side effects related to increasing doses of dopaminergic agents include nausea, vomiting, orthostatic hypotension, dysrhythmias, and acute psychosis. A trial of a drug holiday, during which the dopaminergic agent is withdrawn and reintroduced in a week, can increase the sensitivity of the drug. During the holiday time, patients might experience a worsening of their symptoms. Patients with Parkinson's disease are at high risk for injuries related to falls, and this is a major reason for these patients to present to emergency departments. Patients with Parkinson's disease have a high incidence of depression; however, suicide is not a common cause of death among them.